Q:A sample from my prostate was pronounced “benign tumour” at an early stage and I have been prescribed 3.6 mg goserelin acetate (Zoladex) monthly injections to inhibit and hopefully reduce the growth. I had several tests and was told that I am oth
A:Our second correspondent has been given more conservative treatment, a new form of hormonal treatment. As many forms of breast cancer are dependent upon estrogen to grow and survive, so prostate cancer appears to depend upon the male hormone testosterone. In order to suppress male hormones, doctors used to give female hormones such as stilbestrol (the main component in the minipill). However, this can have many unfortunate side effects, such as shrivelling of the testes, but most particularly fluid retention a problem with heart patients.
Medicine now has a new category of drugs called the luteinizing hormone releasing hormone, which stimulates the production of testosterone. Drugs like goserelin (Zoladex) are 100 times more potent than the natural LH, and so have a paradoxical effect. After an initial period of stimulation, the drug leads to a reduction in testosterone production, much akin to castration.
The side effects of this drug include a lowering of sex drive, hot flushes, breast swelling, and most significantly an increase in pain from secondary postate cancer deposits in the bone; there is also a risk of “secondaries” that is cancer that has spread getting worse. However, this reaction supposedly can be prevented by using an “anti androgen” another hormone drug like cyproterone. But then there are the side effects of that drug, which include fatigue and lethargy, changes in hair growth patterns, breast swelling and, rarely, osteoporosis. Furthermore, this drug is not supposed to be given to patients with generalized cancer or liver disease, depression, thrombosis, diabetes or adrenal problems.
Other problems of goserelin include, rarely, ureteral obstruction, possibly causing kidney damage or spinal cord compression, necessitating immediate surgical removal of the testes.
Nevertheless, if you’ve got cancer, these side effects may be worth putting up with compared with the risks of surgery that hasn’t been proved worthwhile.
But we’re talking about cases of cancer here. You say your tumour is benign. If so, I would return to your doctor and ask why exactly you’re being given this drug. Is there any proof that your cancer is going to grow? Or is it just one of those benign cancers that most men unwittingly have and go with to their graves. If the cancer is benign and unlikely to cause problems, and your only problem is prostate enlargement, you might wish to consult our Q&A in WDDTY vol 4 no 1 for some suggestions.